Skip to main content

On the nonlinearity of monotone Boolean functions

Abstract

We prove a conjecture on the nonlinearity of monotone Boolean functions in even dimension, proposed in the recent paper “Cryptographic properties of monotone Boolean functions”, by Carlet et al. (J. Math. Cryptol. 10(1), 1–14, 2016). We also prove an upper bound on such nonlinearity, which is asymptotically much stronger than the conjectured upper bound and than the upper bound proved for odd dimension in this same paper. Contrary to these two previous bounds, which were not tight enough for allowing to clarify if monotone functions can have good nonlinearity, this new bound shows that the nonlinearity of monotone functions is always very bad, which represents a fatal cryptographic weakness of monotone Boolean functions; they are too closely approximated by affine functions for being usable as nonlinear components in cryptographic applications. We deduce a necessary criterion to be satisfied by a Boolean (resp. vectorial) function for being nonlinear.

This is a preview of subscription content, access via your institution.

Notes

  1. Which states that for every Boolean function f over \(\mathbb {F}_{2}^{n}\), for every vector subspace E of \(\mathbb {F}_{2}^{n}\), and every elements a and b of \(\Bbb {F}_{2}^{n}\), we have \({\sum }_{\mathbf {u}\in \mathbf {a}+E}(-1)^{\mathbf {b}\cdot \mathbf {u}}\, W_{f}(\mathbf {u})= |E|\,(-1)^{\mathbf {a}\cdot \mathbf {b}}\, {\sum }_{\mathbf {x}\in \mathbf {b}+E^{\perp }}(-1)^{f(\mathbf {x})+\mathbf {a}\cdot \mathbf {x}}\), where E denotes the orthogonal of E, see e.g. in [6].

  2. It is rare that this formula needs to be used for Boolean functions rather than the simpler Poisson formula; it is interesting to find such situation (here and in the next section as well).

References

  1. Alon, N., Spencer, J.H.: The Probabilistic Method, 2nd edn. Wiley-VCH, New York (2000)

    Book  Google Scholar 

  2. Blum, A., Burch, C., Langford, J.: On learning monotone Boolean functions. In: Proceedings of the 39th FOCS, pp. 408–415. IEEE Computer Society Press (1998)

  3. Blum, A., Furst, M., Kearns, M., Lipton, R.: Cryptographic primitives based on hard learning problems. In: Proceedings of Advances in Cryptology—CRYPTO’93, number 773 in LNCS, pp. 278–291. Springer, Berlin (1993)

  4. Bshouty, N., Tamon, C.: On the Fourier spectrum of monotone functions. J. ACM 43(4), 747–770 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  5. Canteaut, A., Carlet, C., Charpin, P., Fontaine, C.: On cryptographic properties of the cosets of R(1,m). IEEE Trans. Inf. Theory 47(4), 1494–1513 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  6. Carlet, C.: Boolean functions for cryptography and error correcting codes. In: Crama, Y., Hammer, P. (eds.) Boolean Methods and Models, pp. 257–397. Cambridge University Press, Cambridge (2010). Available at: www.math.univ-paris13.fr/~carlet/pubs.html

  7. Carlet, C.: Vectorial Boolean functions for cryptography. In: Crama, Y., Hammer, P. (eds.) Boolean Methods and Models, pp. 398–469. Cambridge University Press, Cambridge (2010). Available at: www.math.univ-paris13.fr/~carlet/pubs.html

  8. Carlet, C., Joyner, D., Stănică, P., Tang, D.: Cryptographic properties of monotone Boolean functions. J. Math. Cryptol. 10(1), 1–14 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  9. Crama, Y., Hammer, P.L.: Boolean Functions. Theory, Algorithms, and Applications. Cambridge University Press, Cambridge (2011)

    Book  MATH  Google Scholar 

  10. Dalai, D.K., Maitra, S., Sarkar, S.: Basic theory in construction of Boolean functions with maximum possible annihilator immunity. Des. Codes Cryptogr. 40(1), 41–58 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  11. Dachman-Soled, D., Lee, H.K., Malkin, T., Servedio, R.A., Wan, A., Wee, H.: Optimal cryptographic hardness of learning monotone functions. Theory Comput. 5, 257–282 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  12. Mossel, E., O’Donnell, R.: On the noise sensitivity of monotone functions. Random Struct. Algorithms 23(3), 333–350 (2003)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

The author deeply thanks Stjepan Picek for his kind help for generating Table 3. We also thank Pante Stănică for having suggested, when we worked on [8], the problem of finding an upper bound on the nonlinearity of monotone Boolean functions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Claude Carlet.

Additional information

Claude Carlet is supported by Norwegian Research Council.

This article is part of the Topical Collection on Special Issue on Sequences and Their Applications

Appendix

Appendix

Table 1 Values of the upper bound of Theorem 3 and of λ n
Table 2 Values of the upper bound of Theorem 3 and of λ n
Table 3 Values of the upper bound of Theorem 3 and of λ n
Table 4 Values of the upper bound of Theorem 3 and of λ n

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Carlet, C. On the nonlinearity of monotone Boolean functions. Cryptogr. Commun. 10, 1051–1061 (2018). https://doi.org/10.1007/s12095-017-0262-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s12095-017-0262-5

Keywords

  • Boolean functions
  • Nonlinearity
  • Monotone functions
  • Walsh–Hadamard spectrum

Mathematics Subject Classification (2010)

  • 06E30
  • 94C10
  • 94A60
  • 11T71
  • 05E99